So oh boy. Infusion began around 12:40 pm with little drama. However, just about an hour in, my throat began to suddenly hurt. I was looking for the call button but my nurse was peeping through the glass doors. When she came in I explained that not only was my throat painful, it felt as if it was swelling shut.
She immediately turned off the infusion and then things got a little bit more exciting. My neck and back developed a rash and hives and the strange feeling in my throat moved to my palate. It was getting harder to breathe and an oxygen mask was put on and I was given intravenous benadryl as well as more steroids. Lots of people in the room assessing the situation as this was a classic infusion reaction/hypersensitivity–despite pre-dosing with antihistamine and steroids.
Damn. I was hoping I could will myself to not react. But no. Saline was administered next and a repeat of steroids as my throat wasn’t feeling any better and I was starting to cough as well. And then restless leg syndrome kicked in crazy bad as a result of the Benadryl.
An hour passed before the symptoms of hypersensitivity subsided (but not the restless legs) and we gave it another go at a titrated speed. Forty five minutes later, my throat was suddenly very painful and swallowing difficult. The back of my neck started to itch and rash out as well and so the infusion was stopped. I was given more steroids and an executive decision was made not to finish dosing.
We clearly have a complication going forward. I really don’t want to drop down on dose if I don’t have to. Dr. Lin is going to have a discussion with the trial team and sponsor to see if they can come up with some strategies to get me through an infusion.
So here I am four more EKGs (I was mistaken as to how many were required today) and a whole lot of blood draws later. One more EKG at 7:30 and two more vials of blood and then I am released. Long, long, slightly disappointing day.
Hopefully my cancer is currently as uncomfortable as I am.
Milk thistle and dandelion tea plus a hella lot of water and I got those enzymes down more than forty points. So my biopsy was a go yesterday.
Happy to report that it all went smoothly and to my delight (the perks of a progressing cancer) the surgeon was able to go in from the side of my chest rather than straight through my left boob (no fun). This meant that A. I could watch the biopsy on a screen–not everyone’s cup of tea but I thought it was wicked cool–and B. my time in recovery was spent on my side rather than flat on my stomach; so much more comfortable.
It was a long, long day and big credit to my friend Diane who ferried me to and from. I am so very grateful for my incredible cadre of friends.
I have now been at the Termeer Center for Targeted Therapies for almost five hours. In that time I have been weighed, had two vials of blood drawn, and the first of three EKG’s taken. I have also peed twice, napped, and met with Dr. Lin, my new oncologist now that I am on trial. Drug was finally released an hour ago but it is frozen and takes three hours to defrost, so infusion will not begin until one. Lots of hurry up and wait.
Last night I was pre-dosed with five 4 mg tabs of dexamethasone as well 360 mg of fexofenadine, both of which will be repeated just prior to infusion. There have been lots of reactions to this experimental therapeutic but fortunately I am entering trial after MTD has been established and they are getting a better handle on how to handle side effects. Also anticipated are some pretty gnarly sounding mouth sores (dime size, painful plaques) which could put a crimp in my dating schedule 😉 I am to prophylactically swish with a steroid mouthwash and have a paste for when they emerge. I have been advised that I shall likely lose weight (those sores) and may lose my hair as well. And there have been some eye issues, so I have been using lubricating drops. Aside from that, fatigue and mild nausea. There is always a price to pay.
On a positive note, some of the side effects of lorlatinib have noticeably receded. My skin—a mess of crusty sores as of late, has begun to clear up and heal (hallelujah). I had to go off of statins because of my elevated liver enzymes and my cholesterol was through the roof last time (high 300’s) but hopefully that shall start to come down as well. The cadence of my speech is speeding up (‘So you’re not going to sound like John Wayne anymore?’ asked one of my friends) and I am already feeling more like me: Linnea pre lorlatinib. Less rage-y, more clearheaded. I like it.
So consider this installment one. More to come post infusion.